Physician Wrongly Diagnoses Stevens-Johnson Syndrome as Allergic Reaction

In this medical malpractice case, the physician's failure to timely diagnose the patient with Stevens-Johnson Syndrome/toxic epidermal necrolysis resulted in the patient's death.

Erin O'Brien

Written by
— Updated on September 13, 2022

Physician Wrongly Diagnoses Stevens-Johnson Syndrome as Allergic Reaction

Case Summary

The case involves a young man who presented to urgent care with fever, tachycardia, and body aches. A rapid strep test was positive, and he received a prescription for amoxicillin.

His symptoms did not improve, and by the next morning, he had developed a rash. He returned to the urgent care again for evaluation. The physician diagnosed him with angioedema, a generalized erythematous papillary rash, and worsening tachycardia. Additionally, the physician diagnosed the patient with an allergic reaction to amoxicillin. As a result, the physician changed the antibiotic and sent the patient home.

The patient developed progressive shortness of breath overnight which led to him seeking care in the emergency department. In the emergency department, his condition deteriorated. The patient went to the intensive care unit where he required intubation. He developed necrosis and detachment of the epidermis on over 30% of his body. The patient also received a diagnosis of Stevens-Johnson Syndrome.

The patient’s condition continued to worsen. He then went to a tertiary care center for extracorporeal membrane oxygenation (ECMO), which is a heart-lung bypass treatment. He died three days after admission. His cause of death included complications from Stevens-Johnson Syndrome/toxic epidermal necrolysis, gram-negative sepsis, and necrotizing pneumonia.

Case Theory

The delay in the diagnosis of Stevens-Johnson Syndrome/toxic epidermal necrolysis led to a fatal outcome.

Stevens-Johnson syndrome/toxic epidermal necrolysis (SJS/TEN) is a severe skin reaction most often triggered by medications. Several drugs are at a “high” risk of inducing SJS/TEN. Antibiotics are the most common cause of reactions.

Stevens-Johnson Syndrome/Toxic Epidermal Necrolysis

Stevens-Johnson Syndrome and toxic epidermal necrolysis were once considered separate conditions. However, they are now included as part of a continuum with Stevens-Johnson Syndrome being the less severe end of the disease spectrum and toxic epidermal necrolysis representing the more severe form of the disease.

Amoxicillin-induced SJS/TEN is accompanied by frequent occurrences of serious complications, long-term ocular and skin sequelae, and a high mortality rate. Clinicians should know that amoxicillin alone or combined with clavulanic acid can cause SJS/TEN in patients of all ages.

SJS/TEN often begins with a fever and flu-like symptoms. Within a few days, the skin starts to blister and peel, forming very painful raw areas called erosions that resemble a severe hot water burn. The skin erosions usually start on the face and chest before spreading to other body parts. In most affected individuals, the condition also damages the mucous membranes, including the lining of the mouth and the airways. This can cause trouble with swallowing and breathing. SJS/TEN often affects the eyes as well, causing irritation and redness of the eye. SJS/TEN can also affect the mucous membranes that protect the white part of the eye and line the eyelids and damage the cornea.

Severe damage to the skin and mucous membranes makes SJS/TEN a life-threatening disease. The skin normally acts as a protective barrier. As such, extensive skin damage can lead to a dangerous loss of fluids and allow infections to develop. Serious complications can include pneumonia, overwhelming bacterial infections, septic shock, and death.

About 10% of people with Stevens-Johnson syndrome die from the disease. The condition is fatal in up to 50% of those with toxic epidermal necrolysis.

Failure to Diagnose

Here. the Adverse Drug Reaction Probability Scale indicates that amoxicillin, a diffuse rash, and angioedema should have alerted the physician to the probability of SJS/TEN. In this case, the physician wrongly diagnosed the patient with an allergic reaction.

Furthermore, the patient care fell below the standard of care when the urgent care discharged the patient rather than sending the patient to the emergency department.

Expert Witness Q&A

  • What circumstances would be considered safe to discharge a patient home that presents with tachycardia and fever?
  • How can a delay in diagnosis/management of SJS/TEN lead to adverse outcomes?
  • Is angioedema associated with strep throat or allergic reaction?

Expert Witness Involvement

Family Medicine (Urgent Care)

An expert in family medicine with urgent care experience can speak to the conditions under which a physician should have referred a patient to the emergency department. This expert can also opine on whether further evaluation and emergency care were necessary in this case. A family medicine expert can testify to whether the discharge and incorrect diagnosis were below the standard of care.

Cardiologist

A cardiology expert can speak to cardiac signs and symptoms. This expert can also testify to the standard of care for patients presenting with fever, tachycardia, and angioedema.

Find a Stevens-Johnson Syndrome Expert Witness Near You

What State is your case in?

AL AK AZ AR CA CO CT DE DC FL GA HI ID IL IN IA KS KY LA ME MD MA MI MN MS MO MT NE NV NH NJ NM NY NC ND OH OK OR PA RI SC SD TN TX UT VT VA WA WV WI WY

Need a Stevens-Johnson Syndrome expert witness?

Explore a sample of our expert network.

Browse Experts

Leave a Reply

Your email address will not be published.

I am an